MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The patient underwent a fenestrated endovascular aortic repair at gosford public hospital, new south wales in 2018 where the following cook devices were placed: zenith fenestrated aaa endovascular graft proximal body (rpn: zfen-p-2-36-137, lot number ac1017849) g38170; zenith fenestrated aaa endovascular graft distal bifurcated body (rpn: zfen-d-24-45-94, lot ac1017484) g38586; zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot 8710675) g55242; the patient moved to another area (sunshine coast) and is now under a different physician's care.On the most recent computed tomography scan, it appears that the patient will require bilateral iliac limb extensions.The focus of the report is the type 1b endoleak that occurred on the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt, lot 8710675).Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information, it was reported that the bilateral iliac limb extension procedure has not yet been performed.It was noted that the doctor is likely going to use an iliac branch device on the right common iliac.The left internal iliac will likely be coiled and extended with a limb extension into the left iliac.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation (b)(6) hospital informed cook on (b)(6) 2023 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-74-zt) lot 8710675.The male patient, dob: (b)(6) 1943, had a fenestrated device placed in 2018 at (b)(6) hospital and is now under the care of a physician at (b)(6) hospital.On the patient¿s most recent ct (computed tomography) a type 1b endoleak was discovered.The patient has not been treated.The physician is likely going to use an iliac branch device in the right common iliac artery and will coil the left internal iliac and place a left limb extension.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, medical imaging was provided by the customer for expert review which noted a juxtarenal aaa was previously treated with a zfen (2-36-137) proximal device, a zfen (24-45-94) distal device, and a contralateral zsle (20-74) leg on the left.At about 5 years postop, there is complete loss of overlap of the distal ipsilateral limb in the right cia and minimal seal length of the left zsle in the proximal left cia with a limited type 1b endoleak at the distal zsle edge.The distal ipsilateral limb flares to 24 mm but lands in the distal aaa sac immediately above the origin of the right cia.There is no endoleak seen around the limb, however, as in-line flow continues into the patent right cia.It cannot be determined if there was inadequate seal length in the right cia at the time of repair or if this is due to disease progression with aortic elongation.The distal left zsle measures 18 mm in diameter and lands slightly obliquely in the proximal cia which measures 21 mm in diameter at this level.The limited endoleak does not extend proximally as there is a short 6-mm segment of seal above this in the proximal cia.It cannot be determined if there was inadequate seal length and graft sizing at the time of repair or if this is due to disease progression with dilation of the left cia and aortic elongation.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 8710675 and the related subassembly lots revealed no related non-conformances.A database search was completed for the complaint lot and no other lot related complaints were found.Evidence provided by the complaint facility, device failure analysis, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions 4.1 general additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.4.3 pre-procedure measurement techniques and imaging lengths all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors precluded the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement aneurysm rupture and death aortic damage, including perforation, dissection, bleeding, rupture and death endoleak endoprosthesis: improper component placement, incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 8 patient counseling information all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.12 imaging guidelines and postoperative follow-up 12.1 general all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Based on the information provided, expert review of medical imaging provided by the facility, and the results of our investigation, cook has determined disease progression as a likely contributing factor to this failure given the time frame of 5 years post-operative.The image reviewer confirmed at 5 years post-op there was minimal seal length of the left zsle in the proximal left cia with a limited type 1b endoleak at the distal zsle edge.The image reviewer also noted ¿the distal left zsle measures 18 mm in diameter and lands slightly obliquely in the proximal cia which measures 21 mm in diameter at this level.The limited endoleak does not extend proximally as there is a short 6-mm segment of seal above this in the proximal cia.It cannot be determined if there was inadequate seal length and graft sizing at the time of repair or if this is due to disease progression with dilation of the left cia and aortic elongation.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17118928
Report Number1820334-2023-00731
Device Sequence Number17942160
Product Code MIH
UDI-Device Identifier10827002552422
UDI-Public(01)10827002552422(17)210415(10)8710675
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/24/2021
Device Model NumberN/A
Device Catalogue NumberZSLE-20-74-ZT
Device Lot Number8710675
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/11/2023
Supplement Date Received by Manufacturer07/04/2023
08/18/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date07/07/2023
09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/24/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK (RPN: ZFEN-D-24-45-94, LOT AC1017484); COOK (RPN: ZFEN-P-2-36-137, LOT AC1017849)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale